Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 48, NWS San Angelo, TX

June 21, 2004McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 21, 2004, 8:18 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 8:18 PM CDT (01:18 UTC)
Expired
Jun 21, 2004, 9:00 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WFUS54 KSJT 220118
TORSJT
TXC307-411-220200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
817 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS
  SAN SABA COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF RICHLAND SPRINGS

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  RICHLAND SPRINGS...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RICHLAND SPRINGS BY 825 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 60 MPH AND LARGE HAIL 
UP TO NICKEL SIZE.

LAT...LON 3137 9905 3124 9919 3106 9912 3095 9904
          3111 9869

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:07 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 2:07 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON JUN 21 2004

.DISCUSSION...
RATHER COMPLEX FORECAST THIS AFTERNOON. A SLOW MOVING CONVECTIVE
COMPLEX DROPPED AS MUCH AS 8 INCHES OF RAIN OVER NORTHERN CROCKETT
COUNTY THIS MORNING. A LEFTOVER MESOSCALE CONVECTIVE VORTICITY MAX
FROM THIS FEATURE WAS MOVING FROM THE NORTHWEST CONCHO VALLEY...INTO
WESTERN BIG COUNTRY AT MIDAFTERNOON...ON CUE TO INTERCEPT A
SOUTHWARD MOVING OUTFLOW BOUNDARY NEAR OR NORTH OF THE ABILENE AREA
LATE AFTERNOON/EARLY EVENING. WITH SURFACE TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE UPPER 60S...100MB MIXED LAYER CAPES
WERE RUNNING NEAR 2500 J/KG AT 18Z. EXPECT CAP TO BREAK OVER THE
NEXT FEW HOURS WITH SEVERE THUNDERSTORMS POSSIBLE NEAR AND TO THE
NORTH OF ABILENE. MAIN THREAT WILL BE LARGE HAIL...WINDS AND AN
ISOLATED TORNADO NEAR THE SOUTHWARD ADVANCING OUTFLOW BOUNDARY.

GFS...AND TO A LESSER EXTENT THE ETA...PROG AN MCS TO MOVE OUT OF
NORTHERN MEXICO...AFFECTING THE EDWARDS PLATEAU LATE THIS EVENING
AND OVERNIGHT. GFS PROGS QPF IN EXCESS OF 1 1/2 INCHES OVER OUR
NORTHERN EDWARDS PLATEAU COUNTIES. GOES VISIBLE IMAGERY
INDICATED A CONVECTIVE VORT MAX OVER NORTHERN MEXICO...SOUTHWEST
OF MMCU. THIS FEATURE APPEARED TO BE DRIFTING SLOWLY NORTHEAST.
THE GFS INITIALIZED THIS FEATURE THE FAIRLY WELL...UNLIKE THE ETA.
AFTER COORDINATION W/EWX...WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR
THE NORTHERN EDWARDS PLATEAU...EASTWARD THROUGH THE THE NORTHWEST
HILL COUNTRY AND SOUTHERN HEARTLAND FOR TONIGHT.

GFS ALSO PROGS A NORTHWEST FLOW-EMBEDDED MCS TO MOVE TO MOVE FROM
THE HIGH PLAINS OF COLORADO INTO OK OVERNIGHT. SOME LOCALLY HEAVY
RAIN MAY OCCUR OVER THE NORTHERN BIG COUNTRY...ALONG THE ADVANCING
OUTFLOW...BUT IT APPEARS HEAVIEST RAIN AND HIGHER FLASH FLOOD THREAT
WILL OCCUR NORTH AND EAST OF HASKELL/THROCKMORTON COUNTIES.
WILL MENTION LOCALLY HEAVY RAIN FOR MOST OF WEST CENTRAL TEXAS
TONIGHT.

REMNANTS OF AFOREMENTIONED SOUTHERN AND NORTHERN MCS WILL LIKELY
MERGE NEAR OR TO THE EAST OF THE HEARTLAND ZONES TUESDAY AFTERNOON.
RAIN CHANCES WILL BEGIN TO TAPER OFF OVER THE ABILENE AND SAN ANGELO
AREAS...AS SURFACE FRONT/OUTFLOW BOUNDARY MOVES SOUTH TO THE
ESCARPMENT. MAV-PROGGED MAX TEMPS ARE WELL BELOW CLIMATOLOGY AND
APPEAR REASONABLE IF SKIES STAY CLOUDY. MAY TWEAK DOWN TEMPS FURTHER
PRIOR TO FORECAST ISSUANCE.

LITTLE CHANGES MADE TO THE OUTER PERIODS. SLIGHT CHANCE OF RAIN TO
REMAIN THROUGH LATE IN THE WEEK...AS WEAKNESS PERSISTS IN THE
BROAD UPPER LEVEL RIDGE AND SUBTROPICAL MOISTURE FROM MEXICO
REMAINS IN CLOSE PROXIMITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  81  64  85 /  50  40  20  20
SAN ANGELO  70  83  66  86 /  50  40  20  20
JUNCTION    71  84  67  86 /  60  50  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT SOUTH OF AN OZONA TO SAN SABA LINE.

&&

14
Hazardous weather outlook, Jun 21, 2:20 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
220 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SOME SEVERE STORMS ARE POSSIBLE IN WEST CENTRAL TEXAS THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS IS IN THE BIG COUNTRY
NORTH OF INTERSTATE 20. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF WEST CENTRAL TEXAS...AS AN UPPER LEVEL DISTURBANCES IMPACTS
THE REGION...AND AN OUTFLOW BOUNDARY MOVES SOUTH ACROSS THE BIG
COUNRY. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR AN OUTFLOW BOUNDARY
MOVING SOUTHWARD ACROSS THE BIG COUNTRY. VERY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. LOCALIZED RAINFALL AMOUNTS MAY EXCEED 2
INCHES.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO WEST CENTRAL TEXAS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jun 21, 6:29 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     BROWNWOOD               31.71N 98.99W
06/21/2004  76 MPH           BROWN              TX   AWOS

            RECORDED BY BROWNWOOD AWOS

&&

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:12 PM CDTTornado WarningSJTBrown, San Saba48 min
Jun 21, 7:42 PM CDTSevere Thunderstorm WarningSJTMcCulloch63 min
Jun 21, 7:52 PM CDTSevere Thunderstorm WarningSJTMenard53 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba64 min
Jun 21, 8:27 PM CDTFlash Flood WarningSJTConcho, Menard2 hr
Jun 21, 8:53 PM CDTSevere Thunderstorm WarningSJTConcho, Menard52 min
Jun 21, 8:57 PM CDTTornado WarningSJTSan Saba48 min
Jun 21, 9:34 PM CDTSevere Thunderstorm WarningSJTTom Green56 min
Jun 21, 9:46 PM CDTSevere Thunderstorm WarningSJTMenard59 min
Jun 21, 9:56 PM CDTFlash Flood WarningSJTTom Green3 hr
Jun 21, 10:26 PM CDTFlash Flood WarningSJTConcho, Menard3 hr
Jun 21, 10:26 PM CDTSevere Thunderstorm WarningSJTTom Green34 min
Jun 21, 11:47 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton58 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.